Hail, Clay
- When
- September 16, 5:34 PM CST
- Where
- Clay County, Henrietta
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.820, -98.190
An isolated storm moved up from central Texas into Clay county where it produced severe hail on the evening of the 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An isolated storm moved up from central Texas into Clay county where it produced severe hail on the evening of the 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Sep 16, 3:59 PM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 459 PM CDT Sat Sep 16 2017 .UPDATE... The dense cloud band has kept temperatures a little bit cooler than expected across southwest Oklahoma and portions of western north Texas, so adjusted the current max temp grids down a little bit to reflect this. Also made a few minor adjustments to the POP grids across northcentral Oklahoma for tonight. && .PREV DISCUSSION... /issued 213 PM CDT Sat Sep 16 2017/ DISCUSSION... Some high-based convection has been ongoing through the morning into the early afternoon from the low rolling Plains in Texas up into southwest and north-central Oklahoma. This is occuring within a plume of mid-level moisture streaming north-northeast across the area. East-northeast fairly quick movement of a deep shortwave trough over the northern Rockies won't favor a strong frontal push into the area. The cold front seen in observations across central Kansas into the Oklahoma and Texas panhandles is expected to move into northwest Oklahoma this evening and may make it to near the I-40 corridor by early morning. The front should become quite diffuse by tomorrow and may have mostly diminished by late in the day as strengthening low level flow will occur in response to another trough approaching the Rockies. There is some uncertainty in convective coverage through tomorrow. It should mostly be driven by mid-level moisture rather than diabatic heating/boundary layer moisture, so a significant diurnal uptick seems unlikely. Likewise, a significant decrease in activity overnight may not occur. Mid-level moisture should support some convection continuing into tomorrow as well, particularly across the northwest half of the area roughly. The amplified but progressive upper flow pattern will continue through next week bringing periodic rain chances and periods of stronger southerly winds. Overall, no noteworthy changes were made to the forecast. We'll watch Wednesday to see how much of the cold surge can make it into our area, but as of now the biggest temperature difference will probably be confined to Kansas into the panhandles and perhaps northwest Oklahoma. The most significant QPF signal is west and north of our area this weekend ahead of deep western trough. Ensemble spread and differences in deterministic guidance are large enough to keep confidence during fairly low at the end of the week into the weekend. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 72 89 68 90 / 30 30 30 10 Hobart OK 71 91 68 93 / 20 30 30 10 Wichita Falls TX 73 95 71 94 / 20 20 20 10 Gage OK 63 83 66 91 / 30 40 30 20 Ponca City OK 69 85 68 89 / 50 40 40 30 Durant OK 71 92 70 92 / 0 10 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 68/09
Hazardous Weather Outlook National Weather Service Norman OK 1204 PM CDT Sat Sep 16 2017 OKZ004>048-050>052-TXZ083>090-171715- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1204 PM CDT Sat Sep 16 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... On and off development of non-severe thunderstorms is expected this afternoon mainly across western and northern Oklahoma. Movement will be to the northeast around 15 to 20 mph. Stronger storms, a few of which could reach severe levels with large hail and damaging wind gusts, will be possible this evening across far northern Oklahoma where a Marginal Risk exists. This activity would occur near a cold front that is forecast to sink south out of Kansas late in the day. After midnight tonight, thunderstorms may become widespread across the northern half of Oklahoma with heavy rain the primarily impact. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorm chances will continue Sunday and most of next week, with the highest chances of western and northern parts of Oklahoma. Organized severe weather is not expected, but strong wind gusts and heavy rain will be possible. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
604 PM CDT SAT SEP 16 2017
OKZ004-005-162330-
Harper OK-Woods OK-
604 PM CDT SAT SEP 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR northeastern Harper and
northwestern Woods Counties Until 630 PM CDT...
AT 602 PM CDT, a strong thunderstorm was located near Buffalo, moving
east at 20 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Locations impacted include...
Buffalo and Selman.
LAT...LON 3677 9968 3695 9972 3700 9953 3700 9933
3684 9930
TIME...MOT...LOC 2302Z 259DEG 17KT 3688 9961
WRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 606 PM CDT SAT SEP 16 2017 TXZ090-162330- Clay TX- 606 PM CDT SAT SEP 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR central Clay County Until 630 PM CDT... AT 606 PM CDT, a strong thunderstorm was located 4 miles southwest of Henrietta, moving northeast at 20 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts to 40 MPH... Locations impacted include... Henrietta and northeastern Lake Arrowhead. LAT...LON 3370 9833 3385 9837 3394 9810 3376 9801 TIME...MOT...LOC 2306Z 229DEG 19KT 3378 9826 WR
The national radar mosaic for the moment the first event began.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723066, 723067.